Alert archive / Minnesota / Wind Advisories in 2025
Wind Advisory 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 19, 2025, 10:18 AM CDT for 7 counties in Minnesota; 7 counties in South Dakota. It took effect at May 19, 2025, 11:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2025, 10:18 AM CDT (15:18 UTC)
- In effect from
- May 19, 2025, 11:00 AM CDT
- Expired
- May 19, 2025, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWUS73 KFSD 191518 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1018 AM CDT Mon May 19 2025 MNZ071-072-080-081-089-090-097-SDZ038>040-053>056-200100- /O.NEW.KFSD.WI.Y.0015.250519T1600Z-250520T0100Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody- Including the cities of Woonsocket, Brookings, Hendricks, Tyler, Huron, Madison, Pipestone, Lake Benton, Arlington, Marshall, Ivanhoe, Slayton, Windom, Orland, Lake Preston, Mountain Lake, Worthington, Fulda, Howard, Lakefield, De Smet, Flandreau, and Jackson 1018 AM CDT Mon May 19 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BP
2 follow-up statements
207 WWUS73 KFSD 192003 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 303 PM CDT Mon May 19 2025 MNZ071-072-080-081-089-090-097-SDZ038>040-053>056-200000- /O.CON.KFSD.WI.Y.0015.000000T0000Z-250520T0100Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody- Including the cities of Woonsocket, Brookings, Hendricks, Tyler, Huron, Madison, Pipestone, Lake Benton, Arlington, Marshall, Ivanhoe, Slayton, Windom, Orland, Lake Preston, Mountain Lake, Worthington, Fulda, Howard, Lakefield, De Smet, Flandreau, and Jackson 303 PM CDT Mon May 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...East winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BP
964 WWUS73 KFSD 200052 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 752 PM CDT Mon May 19 2025 MNZ071-072-080-081-089-090-097-SDZ038>040-053>056-200200- /O.EXP.KFSD.WI.Y.0015.000000T0000Z-250520T0100Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle- Kingsbury-Brookings-Sanborn-Miner-Lake-Moody- Including the cities of Fulda, Flandreau, Madison, Jackson, Woonsocket, Howard, Mountain Lake, Orland, Lake Preston, Huron, Brookings, Windom, De Smet, Tyler, Lakefield, Worthington, Pipestone, Lake Benton, Marshall, Arlington, Slayton, Hendricks, and Ivanhoe 752 PM CDT Mon May 19 2025 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Winds will remain gusty but continue to diminish through the night. $$ Weisser
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 19, 5:55 AM CDT, 4 hours 23 minutes earlier. Its key messages:
- Isolated severe storms will be possible into mid morning. Hail to the size of quarters will be the main concern.
- Strong wind gusts in excess of 50 mph may be possible behind these storms before they exit to the northeast by mid morning.
- A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north.
- Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated.
- After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week.
Area forecast discussion, May 19, 5:55 AM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 555 AM CDT Mon May 19 2025 .KEY MESSAGES... - Isolated severe storms will be possible into mid morning. Hail to the size of quarters will be the main concern. - Strong wind gusts in excess of 50 mph may be possible behind these storms before they exit to the northeast by mid morning. - A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north. - Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated. - After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week. && .DISCUSSION... Issued at 330 AM CDT Mon May 19 2025 NOW THROUGH WEDNESDAY: Elevated showers with isolated lightning strikes continue to lift to the northeast across the area very early this morning. This out ahead of an upper level trough tracking eastward out of the Rockies and a surface low and attendant boundaries over western Nebraska - with moisture being provided by a 40 to 50 kt low level jet (LLJ) over our area. Current SPC mesoanalysis indicates any appreciable instability and effective shear remaining to the south of our CWA. However, model guidance would suggest elevated instability on the order of 500-1000 J/KG lifting into our area toward daybreak. With effective shear around 30 kts and mid level lapse rates of 7-8 deg C/KM cannot rule out an isolated severe storm with hail to the size of quarters through at least mid morning, before lifting to the northeast with the associated mid level frontogenesis. Wind is a lesser threat with a low level inversion in place. In spite of an inversion, there is at least some concern for the potential of strong easterly winds (possibly 50+ mph) mixing down from the LLJ on the backside of the showers and storms. Nearly every hi- res model shows this potential to some degree - with the HRRR and ARW being the strongest with these winds. That being said, model soundings are less bullish on mixing these gusts down, though it will be something to keep an eye on through the morning hours. Scattered showers and storms will periodically continue through the day as the mid/upper low and trough axis pivots into the northern Plains and the LLJ meanders toward Minnesota. Surface low tracks north through NE during the day. Guidance indicates that we'll see an increase in instability, but also more a little more capping. If we're able to see efficient moisture return with the easterly and southeasterly flow and we're not inhibited by convection to our south, could see a few strong to severe storms near and east of US Hwy 81 during the afternoon and evening hours where instability is highest (over 1500 J/kg). Think that large hail remains the main threat, with damaging wind gusts as the secondary threat. If the surface warm front can move this far north through the day, a tornado may be possible near the boundary - though there is a greater chance of this boundary remaining to the south of our CWA. Showers and storms continue through Tuesday as the low pressure moves off to the east and northwesterly flow aloft remains in place. By Wednesday morning, still expect another area of mid/upper low pressure to develop to our east, which maintains our rain and storm chances through the day Wednesday. Temperatures remain below normal with strong winds through Tuesday night. Easterly winds become northwesterly behind the surface low exiting our area Tuesday and remain breezy Wednesday. Some uncertainty in rainfall totals through this event, mainly stemming from the potential for our moisture return to be cut off by severe weather to our south. Probabilities across the area for over an inch of rain are still high (over 80%); however, believe that ensembles are washing out the nuances of the convection. Some areas could see more than 2" (ensemble probabilities 50-65% for the James Valley and east of I-29), with deterministic guidance showing some locations approaching 3" or more. Given the duration of the event, shouldn't see much in the way of flooding, though heavier rain could lead to localized ponding. THURSDAY: Dry and cool Thursday with weak ridging in place and northwesterly flow aloft. Highs in the 60s. LATE WEEK INTO NEXT WEEKEND: Unsettled weather returns for the end of the week and the weekend as short wave moves through the mid levels followed by troughing for the weekend. Periods of showers and storms return with slightly below average temperatures. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 550 AM CDT Mon May 19 2025 There could be a brief break in showers and isolated thunderstorms through mid morning, but periodic showers and thunderstorms are expected through the TAF period. Exact timing is difficult, and there will be occasional breaks in the precipitation, though left prevailing showers in the TAFs. Late afternoon/evening thunderstorms could produce large hail and erratic thunderstorm winds, with the greater threat residing at KSUX. Ceilings will remain MVFR/IFR through the period. East/southeasterly winds will gust around 35 kts today, then decrease slightly tonight, though remain gusty. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SG/JM AVIATION...JM
Hazardous weather outlook, May 19, 4:02 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 402 AM CDT Mon May 19 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-200915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 402 AM CDT Mon May 19 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated thunderstorms will be capable of producing hail to the size of quarters through mid morning, along with pockets of heavy rain. On the back side of the storms there is a risk of wind gusts of 50 to 60 mph. Additional storms could become strong to severe this afternoon and evening. The main threats would be large hail and damaging winds, with an isolated tornado risk mainly along and south of highway 20 in northwestern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated thunderstorms will continue on Tuesday and Wednesday. Total rainfall amounts of 1 to 3 inches will be possible for the period of Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible.
In the hours before
Special weather statement, May 19, 4:35 AM CDT, 5 hours 43 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 435 AM CDT Mon May 19 2025 SDZ038>040-052>070-191200- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 435 AM CDT Mon May 19 2025 ...Gusty Winds Associated With Showers... Winds gusts of 45 to 55 mph will be possible on the back side of showers as they move to the northeast across the area through 7 am. Loose objects may be blown around and high profile vehicles may be impacted by these stronger winds.
Special weather statement, May 19, 7:40 AM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 740 AM CDT Mon May 19 2025 IAZ002-003-013-014-021-022-032-MNZ081-089-090-191400- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida- Cottonwood-Nobles-Jackson- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sheldon, Hartley, Sanborn, Spencer, Cherokee, Storm Lake, Ida Grove, Holstein, Battle Creek, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 740 AM CDT Mon May 19 2025 ...Strong Wind Gusts Behind Showers Early This Morning... Strong wind gusts of 45 to 55 mph may occur on the back side of showers as they exit to the northeast through 9 AM this morning. Loose, unsecured objects such as trash cans and lawn furniture may be blown around, and high profile vehicles may be impacted by these stronger winds. BP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner, Yankton | 44 min |
| May 19, 1:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 45 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 22 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 32 min |
Nearby
Wind Advisories in Minnesota, 2025Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.